CSN Login
Members Online: 11

Chemo

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

I start chemo (FOLFOX) tommorrow, and I'm wondering if there is anything I should be doing to prepare myself,etc. The clinic has been silent on this issue, simply telling me to show up..should I eat, not eat, will side effects be immediate? Anything to reduce/minimize side effects? Although I had chemo 3 years ago, it was
continuous daily infusion, and side effects were
slow to appear. This time they will infuse for 3 hrs, then send me home with a pump for 2 days.
I'm wondering if I'll be able to drive the 70 miles home, and if they give anti-nausea/diaarrhea/etc. meds in advance, or wait until there are symptoms. Are there any supplements/procedures that help minimize side effects? Any advice/opinions from you semi-colons is appreciated. Bud

cmcl's picture
cmcl
Posts: 79
Joined: Jan 2004

Bud,
Sounds like you are doing the same thing as me, although I'm at the end of my treatment. My last one is on Tuesday. I eat a small breakfast before my treatments. I usually don't feel like eating the rest of the day, maybe a piece of toast. It all depends on how you feel. The anti nausea meds I receive make me pretty drowsy, so driving is out of the question for me. I was sick (vomiting) with my first round of chemo. Each treatment was different for me in the way it effected my system, some times I got sick, some times I didn't, but the nausea was always there for a few days after each treatment. The pharmasist at the hospital said sometimes people you are prone to motion sickness feel the nausea more. There are many, many anti nausea meds out there. There is no need to suffer with it.
Bring a pair of gloves to wear during treatment in case you have the cold side effect from the Oxali and put a blanket on while you are receiving treatment.
I wish you lots of luck. Please let me know if I can help you with any questions, I would be glad to help.
Carolyn

QUEENFISH
Posts: 12
Joined: Feb 2004

I don't take the same type of chemo as you do , but you might ask your nurses if you can do what I do to prevent diareah. I start with 2 immodium 2 hours prior to treatment and take 2 every two hours until 4 hours after my treatment. It is the only way I can make it home-86 miles-from the clinic.

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Bud, Can't quite keep up with all the chemicals! Is FOLFOX the 5FU, leuco and oxaliplatin regimen? Using your previous suggestion, I got some hits in a search. It almost seems that there are pretty varied responses to all the chemos...it's hard to "wait and see" how you tolerate this cocktail. Sounds like the pushing fluids rec is pretty universal. Hope you manage tx #1 well, and that the drive home is singularly uneventful. We are thinking of you and sending warm and positive thoughts your way. Good luck, Judy

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

thanks Carolyn & Queenfish.. it sounds like the side effects are immediate.. may be a rough 70 miles..bud

2bhealed's picture
2bhealed
Posts: 2084
Joined: Dec 2001

Bud,

If you are in your RV do you have to drive home? Is there anyone who can drive you there and back?

Will be praying for you very much tomorrow and the days to come.

peace, emily

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

thanks Em; I have your e-mails, will respond after "digesting" them.. I'm already practicing some of it. The RV isn't an option-we have hi temps-(25-40F) with rain and snow..very likely ice, therefore it has to be the 4-wheel drive w/ studs. If I get side effects, they'll just have to keep me. I can call for a ride if needed. Bud

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

All the best Bud.I just started 5th round of 5FU/leuc. today .Normally takes 3 days for side-effects--hit me like a truck straight after session today and know will get worse.Thinking of you tomorrow while they "poison" me.
cheers kanga

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

Hi Kanga: did you ride the motorcycle? If it hit like a truck, were you able to get home? Best wishes, and watch out crossing the street.. Bud

andreae
Posts: 238
Joined: Sep 2003

Hi Bud,

I'm currently on Xeloda and oxaliplatin. I have an infusion of 130mg/m2 of oxaliplatin and then take oral Xeloda for two weeks. I did my first two rounds of oxaliplatin on 85mg and then got bumped up to 130mg for the last two. The side effects are tolerable. BUT... After my infusion of oxaliplatin I feel drunk/high that night. Not a bad feeling but rather just "out of it". The peripheral neuropathy is pretty bad (that's my only complaint). It's mostly cold induced but sometimes my hands/feet just freeze up. I guess I feel pretty bad the first 4 days. Well, not bad bad but not myself. I just struggle to school and then head home. I still have my hair however, so that's cool. To look at me, no one would ever guess I'm sick. I'm sort of just babbling and I don't think I'm being helpful, so maybe if you want to know something specific I'll get back to you.

Good luck and remember... the placebo effect accounts for 50% of the drug effect so just believing the chemo will work is half the battle to kill the cancer!

Sincerely,
Andrea

Pewter
Posts: 24
Joined: Aug 2003

Bud:

Good luck with the chemo. I was on a pretty hefty dose of oxaliplatin, and tolerated it very well, but I don't think I could have driven 70 miles afterward. Are they setting you up with a home health nurse to disconnect the chemo after the 48 hrs. of 5F/U? If so, I would see if there was a way to have the chemo done at a facility closer to home. Just because the oncologist is 70 miles away does not mean that you can't find someone (somewhere) closer to home to watch you get the infusion. Perhaps I am just naive about the great wilderness, though.

Pewter

nanuk's picture
nanuk
Posts: 1363
Joined: Dec 2003

yepper, like Monikaz sez, I get to disconnect myself-(can't wait..) AND, they let me keep the pump
until the next round with the chemo club.
I went to chemo today, went out afterwards to eat and do some shopping, putted around town for a while, and I'm back home waiting for the truck..do
feel kinda high, and thought I was doing pretty good until I went for something in the freezer-YEOww! It was like an electric shock. Thank you all for your support-this is a great site.

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

No Bud--didn't ride the bike in this week--it is 36 to 40 deg. (centigrade)--over 100 faren. here all week and that knocks me rotten.Feeling really bad this week so drove the car in--takes 1 1/2 hous each way--do this every day for 5 straight days--very tiring.
cheers n b safe.
kanga and jen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network